Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

July 13, 2022Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Jul 13, 2022, 4:17 PM EDT for Monroe County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2022, 4:17 PM EDT (20:17 UTC)
Expired
Jul 13, 2022, 5:00 PM EDT
In force
43 min
Issued by
NWS Buffalo, NY
Hail
0.25 in
Wind
30

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 94 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS81 KBUF 132017
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
417 PM EDT Wed Jul 13 2022
 
NYZ003-013-014-132100-
Ontario NY-Livingston NY-Monroe NY-
417 PM EDT Wed Jul 13 2022

...Strong thunderstorms will impact portions of northeastern
Livingston, southeastern Monroe and northwestern Ontario Counties
through 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Avon to Lima. Movement was north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Irondequoit, Chili, East Rochester, Fairport, Brighton, Henrietta, 
Penfield, Avon, Victor, Honeoye Falls, Lima, Scottsville, Mendon, 
Rush, West Bloomfield, Pittsford, Strong Memorial Hospital, Fishers 
and Martin.

This includes the following highways...
 Interstate 390 between exits 10 and 12.
 Interstate 90 between exits 46 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Brief, heavy rainfall is also occurring with this storm and will 
limit visibility. If traveling, slow down and allow extra space 
between you and the vehicle ahead. 

&&

LAT...LON 4288 7781 4310 7777 4319 7751 4307 7737
      4304 7737 4288 7749
TIME...MOT...LOC 2015Z 200DEG 17KT 4291 7773 4291 7758 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:34 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 13, 2:34 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
234 PM EDT Wed Jul 13 2022

.SYNOPSIS...
While some widely separated showers will be possible into tonight...
Canadian high pressure north of Lake Superior will build across the
entire Great Lakes region through the first half of the weekend to
guarantee fair dry weather to end the week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
A robust shortwave over Lower Michigan will combine with an unstable
airmass over our region to support some widely separated showers and
isolated thunderstorms into tonight. Most areas will not pick up any
rain...but those that are fortunate enough to get a thunderstorm
could receive a half inch in 30 minutes. The residual spotty shower
activity late tonight into early Thursday will be mainly driven by
the passing of the parent mid level trough.

As we push thorugh Thursday...dry air entrainment ahead of a large
Canadian sfc high will help to clear our skies and set the stage for
fair dry weather for the remainder of the week.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Surface high pressure over the central Great Lakes Friday will track
to the Northeast by Saturday. High pressure will then move off the
east coast by Saturday night. Dry and warm conditions expected
during this period. Highs on Friday will reach the upper 70s to low
80s. Return flow on Saturday will lead to warmer temperatures with
highs in the mid to upper 80s. Low temperatures in the mid to upper
50s Friday night to the upper 50s to mid 60s Saturday night.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
This time period will be a bit more humid and hotter than the first
couple weeks of July, this as a lobe of the hot western airmass
pushes across the Great Lakes early next week.

Sunday, while warm, is lacking a large scale synoptic feature to aid
in triggering storms, and with not that great MUCAPE values under
500 J/KG, will only place a slight chance PoP in across inland lake
breeze prone areas.

Sunday Night and Monday a mid level trough will cross our region,
and moisture will increase ahead of the feature with PWAT values
rising close to 2 inches. This will bring an increase to the
humidity, instability and eventually chances for showers and
thunderstorms as upward accent increases. There will not be much of
a surface cold front associated with this trough, and very warm
temperatures along with a bit of humidity will linger Monday night
through Wednesday, though chances for any showers or thunderstorms
remains low. For both Tuesday and Wednesday, temperatures could
reach into the lower 90s for the Genesee Valley, with mid to upper
80s elsewhere.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
While VFR conditions will be in place across the region through
Thursday...there will be some widely separated showers this
afternoon into at lest the first half of tonight. This will mainly
be the case for the Southern Tier and Finger Lakes region.

Outlook...

Thursday night through Saturday...VFR.
Sunday...Mainly VFR.
Monday...A chance for showers.

&&

.MARINE...
Gentle to moderate breezes through Friday will only support
negligible waves...which will be flat at times in the bays along the
south shore of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...HSK
LONG TERM...Thomas
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jul 13, 5:06 AM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
506 AM EDT Wed Jul 13 2022

NYZ001>008-010>014-019>021-085-140915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
506 AM EDT Wed Jul 13 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
506 AM EDT Wed Jul 13 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 13, 2:36 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
236 PM EDT Wed Jul 13 2022

NYZ003-131915-
Monroe NY-
236 PM EDT Wed Jul 13 2022

...Strong thunderstorms will impact portions of northern Monroe
County through 315 PM EDT...

At 235 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hilton to Brockport. Movement was east at 15
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Greece, Irondequoit, Brockport, Hilton, Gates-North Gates,
Spencerport, Charlotte, Rochester General Hospital and Braddock Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4328 7754 4332 7738 4332 7733 4312 7769
      4314 7800 4322 7800 4337 7775 4337 7772
TIME...MOT...LOC 1835Z 275DEG 15KT 4328 7778 4320 7795

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Thomas
Special weather statement, Jul 13, 3:18 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
318 PM EDT Wed Jul 13 2022

NYZ003-004-132000-
Wayne NY-Monroe NY-
318 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of west central Wayne
and east central Monroe Counties through 400 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brighton, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Greece, Irondequoit, East Rochester, Webster, Fairport,
Brighton, Gates-North Gates, Henrietta, Penfield, Charlotte,
Pittsford, Union Hill, West Walworth, Strong Memorial Hospital,
Rochester International Airport and Rochester General Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief, heavy rainfall is also occurring with this storm and will
limit visibility. If traveling, slow down and allow extra space
between you and the vehicle ahead.

&&

LAT...LON 4305 7761 4316 7775 4330 7758 4328 7754
      4332 7738 4332 7730 4314 7730
TIME...MOT...LOC 1916Z 235DEG 15KT 4311 7759

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Thomas
Special weather statement, Jul 13, 4:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
417 PM EDT Wed Jul 13 2022

NYZ003-013-014-132100-
Ontario NY-Livingston NY-Monroe NY-
417 PM EDT Wed Jul 13 2022

...Strong thunderstorms will impact portions of northeastern
Livingston, southeastern Monroe and northwestern Ontario Counties
through 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Avon to Lima. Movement was north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Irondequoit, Chili, East Rochester, Fairport, Brighton, Henrietta,
Penfield, Avon, Victor, Honeoye Falls, Lima, Scottsville, Mendon,
Rush, West Bloomfield, Pittsford, Strong Memorial Hospital, Fishers
and Martin.

This includes the following highways...
 Interstate 390 between exits 10 and 12.
 Interstate 90 between exits 46 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief, heavy rainfall is also occurring with this storm and will
limit visibility. If traveling, slow down and allow extra space
between you and the vehicle ahead.

&&

LAT...LON 4288 7781 4310 7777 4319 7751 4307 7737
      4304 7737 4288 7749
TIME...MOT...LOC 2015Z 200DEG 17KT 4291 7773 4291 7758

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:36 PM EDTSpecial Weather StatementBUFMonroe39 min
Jul 13, 3:18 PM EDTSpecial Weather StatementBUFMonroe42 min
Jul 13, 4:44 PM EDTSpecial Weather StatementBUFWayne46 min

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.